Alert archive / Alabama / Freeze Warnings in 2006

Freeze Warning 2, NWS Birmingham, AL

March 24, 200639 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Mar 24, 2006, 3:41 PM CST for 39 counties in Alabama. It took effect at Mar 25, 2006, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2006, 3:41 PM CST (21:41 UTC)
In effect from
Mar 25, 2006, 12:00 AM CST
Expired
Mar 25, 2006, 8:00 AM CST
In force
8 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 242141
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CST FRI MAR 24 2006

ALZ011>015-017>050-250545-
/O.CAN.KBMX.LW.Y.0015.000000T0000Z-060324T2300Z/
/O.UPG.KBMX.FZ.A.0002.060325T0700Z-060325T1300Z/
/O.NEW.KBMX.FZ.W.0002.060325T0600Z-060325T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
341 PM CST FRI MAR 24 2006

...LAKE WIND ADVISORY IS CANCELLED...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SATURDAY. THE LAKE WIND ADVISORY HAS BEEN CANCELLED. THE FREEZE
WATCH IS NO LONGER IN EFFECT. 

OVERNIGHT TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S
ACROSS THE MORE NORMALLY COLDER AREAS AND RANGE FROM 30 TO 35
DEGREES ELSEWHERE. WITH THE GROWING SEASON UNDERWAY...NECESSARY
PRECAUTIONS SHOULD BE TAKEN. TEMPERATURES VERY SIMILAR TO THESE
OR PERHAPS A FEW DEGREES COLDER WILL BE POSSIBLE LATE SATURDAY
NIGHT INTO SUNDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
1 follow-up statement
000 
WWUS74 KBMX 250547
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST FRI MAR 24 2006

ALZ011>015-017>050-251400-
/O.CON.KBMX.FZ.W.0002.060325T0600Z-060325T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
1147 PM CST FRI MAR 24 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST SATURDAY. 

OVERNIGHT TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S
ACROSS THE MORE NORMALLY COLDER AREAS SUCH AS THE HIGHER
ELEVATIONS WITH READINGS BETWEEN 30 TO 35 DEGREES ELSEWHERE. WITH
THE GROWING SEASON UNDERWAY... NECESSARY PRECAUTIONS SHOULD BE
TAKEN TO PROTECT TENDER VEGETATION. MOST LOCATIONS SHOULD REMAIN
BELOW FREEZING FOR NO MORE THAN 4 HOURS.  

TEMPERATURES VERY SIMILAR TO THESE OR PERHAPS A FEW DEGREES
COLDER WILL BE POSSIBLE LATE TONIGHT INTO SUNDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 24, 2:35 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 24, 2:35 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CST FRI MAR 24 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
SOUTHERN EXTENT OF UPPER TROF WILL SHIFT EAST-NORTHEAST OF
THE AREA OVERNIGHT.  EXPECT WINDS TO DIMINISH QUICKLY DURING THE
EVENING HOURS AND SKIES TO CLEAR.  WILL ISSUE FREEZE WARNING FOR THE
AREA WITH UPPER 20S IN NORMALLY COLDER AREAS AND 30 TO 35 ELSEWHERE.
UPPER RIDGE WILL BUILD INTO AND ACROSS THE AREA SATURDAY AND
SUNDAY ALLOWING THE COLD NORTHWEST FLOW TO GRADUALLY EASE.  HIGH
TEMPERATURES ON SATURDAY 55 TO 60 NORTH AND LOWER 60S SOUTH.
ANOTHER COLD NIGHT ON TAP SATURDAY NIGHT WITH READINGS AT OR
PERHAPS A LITTLE COLDER THEN TONIGHT.  HIGH TEMPERATURES ON SUNDAY
UPPER 50S TO LOWER 60S.

MONDAY AND MONDAY NIGHT...RETURN FLOW DEVELOPS ALLOWING MOISTURE TO
SLOWLY INCREASE AS WELL AS THE START OF A NICE WARM UP.  HIGH
TEMPERATURES WARM INTO THE 60S AREA-WIDE.  NEXT STORM SYSTEM WILL
APPROACH FROM THE WEST MONDAY NIGHT AND WILL INTRODUCE A SLIGHT
CHANCE OF SHOWERS ACROSS THE NORTH.  OVERNIGHT LOWS MAINLY IN THE
40S.

TUESDAY AND TUESDAY NIGHT...MAIN ENERGY FROM NEXT STORM SYSTEM WILL
PASS TO OUR NORTH ON TUESDAY.  WITH LIMITED MOISTURE INDICATED WILL
GO WITH A CHANCE OF SHOWERS NORTH AND SLIGHT CHANCE SOUTH.  HIGH
TEMPERATURES TUESDAY 60S NORTH AND 70S SOUTH. OVERNIGHT LOWS IN THE
40S.

.LONG TERM...WEDNESDAY THROUGH FRIDAY.
SOMEWHAT OF AN UNSETTLED PERIOD EXPECTED AS MOIST SOUTHWEST FLOW
ALOFT DEVELOPS AND BECOMES MORE ENHANCED AS WE MOVE THROUGH THE
REMAINDER OF THE WORK WEEK.  NEXT SYSTEM BECOMES MORE ORGANIZED
TO OUR WEST AND APPROACHES THE AREA BY FRIDAY.  WILL GO WITH A
SLIGHT CHANCE OF SHOWERS EARLY IN THE PERIOD WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS AREA-WIDE BY FRIDAY.  WARM READINGS
CONTINUE WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     29  56  28  59 /   0   0   0   0
ANNISTON    33  57  30  58 /   0   0   0   0
BIRMINGHAM  30  57  31  60 /   0   0   0   0
TUSCALOOSA  32  58  33  61 /   0   0   0   0
CALERA      32  57  32  60 /   0   0   0   0
AUBURN      33  57  32  61 /   0   0   0   0
MONTGOMERY  33  60  31  62 /   0   0   0   0
TROY        35  61  32  62 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FREEZE WARNING ZONES 11 THROUGH 50 TONIGHT.

&&

50
Hazardous weather outlook, Mar 24, 2:35 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CST FRI MAR 24 2006

ALZ011>015-017>050-251230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
235 PM CST FRI MAR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LAKE WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH 500
PM.  SUSTAINED NORTH WINDS BETWEEN 10 TO 20 MPH WITH GUSTS AS HIGH
AS 30 MPH CAN BE EXPECTED.

A FREEZE WARNING IS IN EFFECT FOR ALL OF CENTRAL ALABAMA TONIGHT
THROUGH SATURDAY MORNING. SUB FREEZING TEMPERATURES ARE POSSIBLE
ACROSS THE AREA ESPECIALLY OVER THE HIGHER ELEVATIONS OF NORTHERN
ALABAMA WHERE SOME LOCATIONS MAY FALL INTO THE UPPER 20S. NO LOCATION
IS EXPECTED TO REMAIN BELOW FREEZING FOR MORE THAN FIVE HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SUBFREEZING TEMPERATURES ARE POSSIBLE ONCE AGAIN SATURDAY NIGHT AND
INTO SUNDAY MORNING.  ANOTHER FREEZE WARNING MAY BE REQUIRED FOR
SUNDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

KNS/99

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:10 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more6 hr

Nearby

Freeze Warnings in Alabama, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.